Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 130, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 24, 2021, 5:13 PM EDT for Lunenburg County, Nottoway County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2021, 5:13 PM EDT (21:13 UTC)
- Expired
- Jul 24, 2021, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lunenburg County, VA, Nottoway County, VA
The radar
The Norfolk radar (KAKQ), 97 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:25 PM EDT | TSTM WND DMG | 3 Nw Blackstone, VA | TREE DOWN ON POWER LINE THAT RESULTED IN SEVERAL POWER OUTAGES. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WUUS51 KAKQ 242113
SVRAKQ
VAC111-135-242200-
/O.NEW.KAKQ.SV.W.0130.210724T2113Z-210724T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
513 PM EDT Sat Jul 24 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Northeastern Lunenburg County in south central Virginia...
Southwestern Nottoway County in south central Virginia...
* Until 600 PM EDT.
* At 512 PM EDT, a severe thunderstorm was located over Nottoway, or
near Blackstone, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* This severe thunderstorm will be near,
Victoria around 550 PM EDT.
Kenbridge around 555 PM EDT.
Other locations impacted by this severe thunderstorm include The
Falls, Irby and Murdocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3715 7810 3714 7800 3692 7801 3694 7827
TIME...MOT...LOC 2112Z 006DEG 12KT 3710 7809
HAIL...1.00IN
WIND...60MPH
$$
Rogers2 follow-up statements
727
WWUS51 KAKQ 242135
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
535 PM EDT Sat Jul 24 2021
VAC111-135-242200-
/O.CON.KAKQ.SV.W.0130.000000T0000Z-210724T2200Z/
Lunenburg VA-Nottoway VA-
535 PM EDT Sat Jul 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN LUNENBURG AND SOUTHWESTERN NOTTOWAY COUNTIES...
At 535 PM EDT, a severe thunderstorm was located near Kenbridge,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and powerlines.
This severe storm will be near...
Victoria around 550 PM EDT.
Kenbridge around 555 PM EDT.
Other locations impacted by this severe thunderstorm include The
Falls, Irby and Murdocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 7814 3707 7803 3692 7802 3694 7827
TIME...MOT...LOC 2135Z 006DEG 12KT 3702 7810
HAIL...1.00IN
WIND...60MPH
$$
Rogers608
WWUS51 KAKQ 242151
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
551 PM EDT Sat Jul 24 2021
VAC135-242200-
/O.CAN.KAKQ.SV.W.0130.000000T0000Z-210724T2200Z/
Nottoway VA-
551 PM EDT Sat Jul 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NOTTOWAY COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3706 7817 3705 7816 3704 7814 3703 7811
3702 7811 3703 7810 3701 7808 3701 7806
3702 7806 3701 7803 3702 7803 3692 7802
3694 7827
TIME...MOT...LOC 2150Z 006DEG 12KT 3699 7810
$$
VAC111-242200-
/O.CON.KAKQ.SV.W.0130.000000T0000Z-210724T2200Z/
Lunenburg VA-
551 PM EDT Sat Jul 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN LUNENBURG COUNTY...
At 550 PM EDT, a severe thunderstorm was located over Kenbridge,
moving south at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
This severe storm will be near...
Kenbridge around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 7817 3705 7816 3704 7814 3703 7811
3702 7811 3703 7810 3701 7808 3701 7806
3702 7806 3701 7803 3702 7803 3692 7802
3694 7827
TIME...MOT...LOC 2150Z 006DEG 12KT 3699 7810
HAIL...0.75IN
WIND...60MPH
$$
RogersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:17 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 24, 4:17 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
417 PM EDT Sat Jul 24 2021
.SYNOPSIS...
High pressure will remain offshore this weekend, allowing the
chance for diurnally driven showers and thunderstorms to increase
later this weekend through Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...
The latest wx analysis shows sfc high pressure centered from
off the New England coast, SSW to along the NC coast. Aloft,
ridging is centered over the western Gulf coast into TX with a
rather deep trough moving S well off the Canadian Maritimes. The
southern extent of this upper trough has pushed well S to a
position off the mid-Atlantic coast. There has been a tightening
of the 500 mb pressure gradient (NW flow) over the local area,
brining 35-40kt of effective shear to areas W of I-95 this aftn.
Along with ML CAPE values up to 1000 J/Kg, there have been
pockets of strong to marginally severe storms into the northern
Piedmont zones. Farther east where showers had developed early
in the aftn the coverage is diminishing but will continue with
slight chance Pops into the northern Neck and chance/scattered
coverage across metro RIC and the northern Piedmont through the
early evening. Locally heavy rain and an isolated damaging wind
gust and/or hail report will be possible. Temperatures will be
in the mid 80s over areas without precip, locally in the 70s in
showers/tstms. Dew pt gradient remains impressive with upper
50s/lower 60s E to the lower 70s across the northern Piedmont.
Expect a period of diminishing PoPs/mainly dry conditions
towards sunset, followed by some increase in chances for rain
later tonight/overnight as the next shortwave aloft tracks from
the nrn Great Lakes to the New England coast into Sunday
morning. While most of the precipitation associated with this
will remain to our north, cannot rule out another batch of isolated
to scattered showers over the Lower Ern Shore (and even across
much of ern VA) late tonight (mainly after midnight). Not
expecting much in the way of thunder given the lack of
instability forecast late tonight (dew points are only progged
to recover into the mid 60s across the east by late tonight).
Lows are forecast to be in the upper 60s to low 70s.
Developing return low level SSW flow will turn the heat and
humidity up a bit more for Sunday, as upper ridging continues to
build over the central/srn Plains. Dry through midday/late aftn,
with isolated late aftn/evening tstms expected to develop in
the VA Piedmont (mainly from Farmville to Tappahannock and
NW...with rain chances spreading E-SE to northern neck and
eastern shore Sun evening). Highs Sun mainly upper 80s to low
90s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 400 PM EDT Saturday...
A slight chance for showers/tstms Sun evening, otherwise partly
cloudy with early morning lows Monday morning in the upper 60s
to low-mid 70s.
For Monday, a WNW flow aloft will prevail across the region as a
sfc cold front approaches from the NW and drops through the
local area late in the day and overnight into Tue morning.
Instability parameters are fairly impressive, but he models in
general show only minimal shear. given the poor performance of
today, suspect that there will be some chance for at least
isolated strong to severe storms Mon aftn/evening, along with
locally heavy rain, especially across southern Va and into NE
NC. Will maintain a period of likely PoPs Mon aftn/early
evening over most of the CWA as the shortwave trough aloft
tracks across the area from WNW- ESE, before moving offshore by
Tuesday morning. Scattered to numerous tstms are expected to
develop by mid aftn (with the highest pcpn coverage initially in
central portions of the FA). These tstms are progged to
gradually move SE during the evening and overnight. Have
continued with PoPs to 40-60% in most areas during the 18z Mon-
06z Tue timeframe. Convection will wane/exit the area during the
latter part of Mon night. Forecast highs Mon are in the upper
80s to around 90F, with lows in the upper 60s-low 70s Monday
night. The front stalls/weakens across NC on Tue. Will keep high
chc PoPs across the south Tue aftn, with a slight chc of aftn
tstms into most of central/E-central VA. Highs in the upper 80s
to lower 90s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 410 PM EDT Saturday...
The middle to late portion of next week will be characterized
by near to slightly above normal temperatures and seasonally
moderate levels of humidity, as the heat ridge remains anchored
in place across the central CONUS with continued W-NW flow aloft
across the local area. Timing of rain chances in this type of
pattern will be dependent on timing and location of numerous
shortwave disturbances in the flow aloft (and a cold front that
potentially approaches by late next week). Overall, will have
only 10-20 PoPs Wed-Thu, with PoPs 20-30% for Fri as the next cold
front moves through, with 10-20% PoPs Sat. The timing of the
front is somewhat uncertain so a faster solution could lead to
higher PoPs than currently forecast as early as Thu night.
Summerlike heat and humidity is expected with highs 90-95F and
lows mainly 70-75F Wed-Fri. Sat looks a little cooler with less
humidity at this time.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1215 PM EDT Saturday...
Primarily VFR conditions through the 18z TAF period with the
only potential for flight restrictions being from brief heavier
downpours in isolated/widely scattered showers tstms later this
aftn and overnight (mainly at SBY). Otherwise, SCT-BKN CIGs in
the 5-8kft range tonight.
Outlook...VFR and mainly dry conditions continue Sunday with
only a very minimal chc (20% or less) of afternoon/early evening
showers/tstms Sunday aftn. The chc for afternoon/evening
showers/tstms increases to 30-60% on Monday, as moisture pools
ahead of an approaching frontal system. Then a fairly close to
climo pattern with mainly VFR conditions Tue-Wed as isolated to
widely scattered showers and tstms bring the potential for brief
flight restrictions during the late aftn/evening timeframe.
&&
.MARINE...
As of 330 PM EDT Saturday...
High pressure centered offshore will continue to drift further
east this evening through Sunday. The pressure gradient over the
local waters tightens between an low pressure moving across
southern Canada and into the Northeast and the area of high
pressure offshore. As a result, S to SE winds will continue to
increase as we head through this evening and into tonight,
quickly ramping up to 15 to 20 knots shortly before sunset for
portions of the Chesapeake Bay and the northern coastal waters.
A Small Craft Advisory is now in effect for all of the
Chesapeake Bay (outside of the mouth of the Bay) through
tonight. Winds remain elevated and actually increase across the
northern half of the coastal waters through the day on Sunday
where gusts of 25 to 30 knots will be possible into Sunday
evening/night. Seas will also increase to 4 to 5 feet for the
northern coastal waters (5 to 6 feet around 20 nm). A Small
Craft Advisory is now in effect for Cape Charles Light and
north late Sunday morning into Sunday night. In addition, SCAs
may need to be extended or expanded across the Chesapeake Bay
Sunday evening and night as S to SW winds hover around 15 to 20
knots.
Winds relax Monday morning as the pressure gradient relaxes. A
weak front approaches and then crosses the region Monday
afternoon into Tuesday. The boundary lingers/washes out just
south of the local area Tuesday into Wednesday. Sub-SCA
conditions are forecast Monday morning into the middle of next
week.
&&
.TIDES/COASTAL FLOODING...
As of 330 PM EDT Saturday...
Southerly channeling up the Bay may result in some minor flooding
issues at Bishops Head during high tide tonight (~07z). As a
result, a Coastal Flood Statement has been issued for Dorchester
County MD for tonight.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 4 AM EDT Sunday
for ANZ632.
Small Craft Advisory from 7 PM this evening to 4 PM EDT Sunday
for ANZ630-631.
Small Craft Advisory from 10 AM Sunday to 4 AM EDT Monday for
ANZ650-652-654.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ERI/LKB
LONG TERM...ERI/MAM
AVIATION...ERI/LKB
MARINE...AJB
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Jul 24, 4:03 AM EDT, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 403 AM EDT Sat Jul 24 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-250815- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 403 AM EDT Sat Jul 24 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 3:59 PM EDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Wakefield VA 359 PM EDT Sat Jul 24 2021 VAZ067-068-242045- Nottoway-Amelia- 359 PM EDT Sat Jul 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOTTOWAY AND SOUTHWESTERN AMELIA COUNTIES... At 357 PM EDT, a strong thunderstorm was located over Jetersville, or near Amelia Courthouse, moving south at 10 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Crewe, Amelia Courthouse, Nottoway, Jetersville, Maplewood, Fergusonville, Jennings Ordinary, Truxillo, Clay Store, Denaro and Pattersons Store. Strong wind gusts are possible with this storm. These wind gusts are capable of knocking down tree limbs, small or weakened trees, and blowing around trash cans, potted plants, lawn furniture, and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike more than 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3738 7811 3737 7797 3710 7792 3713 7821 TIME...MOT...LOC 1957Z 004DEG 8KT 3730 7806 Rogers
Local storm report, Jul 24, 4:26 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG MAPLEWOOD 37.32N 78.05W
07/24/2021 AMELIA VA DEPT OF HIGHWAYS
LANE CLOSURES ON US 360 DUE TO A DOWNED
TREE.
&&Local storm report, Jul 24, 5:11 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG MAPLEWOOD 37.32N 78.05W
07/24/2021 AMELIA VA 911 CALL CENTER
A LINE OF TREES DOWN ALONG US 360 CAUSING
LANE CLOSURES.
&&The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:36 AM EDT | Small Craft Advisory | AKQ | 43 hr | |
| Jul 24, 3:18 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Nottoway | 42 min |
| Jul 24, 3:59 PM EDT | Special Weather Statement | AKQ | Amelia, Nottoway | 46 min |
| Jul 24, 4:30 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway | 45 min |
| Jul 24, 5:25 PM EDT | Areal Flood Advisory | AKQ | Henrico | 78 min |
| Jul 24, 5:57 PM EDT | Special Weather Statement | AKQ | Lunenburg | 48 min |
| Jul 24, 6:12 PM EDT | Special Weather Statement | AKQ | Fluvanna | 48 min |
| Jul 24, 7:01 PM EDT | Special Weather Statement | AKQ | Fluvanna | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.